Hello there cmor6855.
I am sorry to hear of your misery. I'm certain this situation is terrifying and I'd like to see you get the help you need.
But I think you may be barking up the wrong tree when it comes to the source of your mysterious side effects. I know it started in what American drill instructors used to euphemistically call your "gun" and you still have symptoms, but I'd like you to explore another avenue.
Now, let's get this part clear. I'm not a physician. I have some medical training -- I was once a pretty good rural veterinarian. But that was long ago. Today, I'm an old desert rat with a sore back. I'm not second guessing an army doctor, nor am I playing doctor with you. What I'm sharing here is not medical advice but simple information that you can confirm with an internet search. Your medical records will show whether or not my conjecture as to your current problems are a possibility.
Yes, out there you may have had an STD or a simple urinary infection (UTI). The symptoms you reported are not inconsistent, although docs also look for things like cloudy urine, odors, and other signs that confirm UTI. Sometimes there are none, and urine cultures are negative. Still, docs treat nonspecific simple UTIs with antibiotics.
A few terms. Penis is good, but a UTI in the penis is called urethritis, because the tube down the middle through which fluids flow is called a urethra. It's not the penis that's infected in a UTI, it's the urethral lining. A bladder infection is called a cystitis. These two very common UTIs are treated by doctors and rich veterinarians every week.
I believe you when you tell me that you were not chasing after Afghani women (or more likely, Afghani men,) or even Afghani sheep for fun on those long Kabul evenings, or wherever the hell you were.
As an old sheep doctor in Indian country, I've heard some raunchy stories about lonely young men who could not resist that fuzzy round behind and those innocent, luring brown eyes, and lived to regret their close encounter of the cross-species kind. A little bit of bacteria goes a long way in the urethra.
Now that I've made my little joke, let's get back to business.
It's easy to get a UTI in a dry land -- stay hydrated -- and in general, simple UTIs are easy to cure with an old fashioned drug called Septra-DS. But some people have sulfa allergies, in in this age of sexual liberation UTIs are often STDs, so we use antibiotics to handle UTis today.
Army docs in exotic places see a lot of strange diseases, and many believe that boys will be boys, especially those boys who are not made gentlemen by an act of congress.
So, whether your urethritis be from unknown causes or chlamydia, you may have been treated, not with a simple course of penicillin VK, but with antibiotics of powerful class of known as the fluoroquinolones.
Herein may lie the problem. These drugs, while powerful against the exotic microbes that cause complicated UTIs, hospital-acquired pneumonias, flesh-eating bacteria, and other horrible diseases, are considered by many to have a more than acceptable risk for serious side effects.
Back when I was still practicing animal medicine, I remember reading that America's most popular antibiotic was a fluoroquinilone called Levaquin (levofloxacin). We didn't know as much about them then as we do know.
An unfortunate side-effect Levaquin therapy is chronic tendinitis, but there are so many oddball side effects associated with the variety of flouroquinolones that if I were a medical doc today, I'd steer clear of this class of drugs entirely. The evidence is mounting that they can cause peripheral neuropathy, a painful and incurable disease. They've also been linked with many other problems -- from retinal detachment to kidney failure.
Search "flouroquinolone side effects" and see for yourself. Cipro and Levaquin are the two most commonly used drugs in this class, but there are quite a few others used everyday in America, and perhaps in the Middle East.
cmore6855, I want you to find out what medicines you were given while you were out there defending freedom.
If you were prescribed a flouroquinolone, then you need special help.
So go to the VA and get your medical records. See if you were prescribed a fluoroquinolone, and start asking questions about side effects to these controversial medications.
Now, my knowledge of the specialty called urology is limited -- I'm concerned with people who live with chronic pain these days and hang out at the pain forum. Since i live with severe spine disease, I try to help out on the back and neck forum also.
I don't know if I can be of further help, but if you need to get in touch with me, roll your mouse over my name, wait for the popup, and send me a message.
Follow this up with your medical records -- get yourself a copy of those records, as the VA has not been known for its transparency when it comes to disability among our veterans.
Do it next week, please.
Hi and Welcome,
First let me thank you for your service! It's very appreciated.
After reading your post and feeling helpless I summoned the "old sheep doctor" for an out of forum consultation. :o) He and I both hang out in the Pain Forums - for the same reasons. Every now and again I stumble over to Urology to lend a hand.
I'm on the other spectrum as Phil - medical background too but far from a Doc of any kind. So my thoughts?
I think this may not be a Urology issue at all. It may have began as one - or your penis symptoms are just coincidental to the entire picture - or as Phil suggested you were treated with a drug in the flouroquinolone family. Whatever the case may be I think this is no longer a penis or Urology issue. I could be very wrong but your current symptoms don't fit anything I've ever heard about in the urology world.
I assume the VA will direct your treatment - and determine which docs you consult. If you have any say in it I would ask for a consult with Rheumatology.
Don't be discouraged. It takes fortitude (which I know you have) and patience (which you must have) and assertiveness to find answers to difficult medical diagnoses.
As Phil suggested, obtain your medical records asap. That's my suggestion to everyone. Know what the doctors are saying and sometimes learn something you didn't know.
Please keep in touch. Feel free to knock on my door - the same way Phil told you how to reach him. Roll over my screen name and click. I wish you the very best and hope to hear from you again.